Texas, 2024

Hail in Texas, April 27, 2024

April 27, 2024 · NWS MAF · 3 events in 2 counties and zones

A retreating dryline collided with an advancing Pacific Front resulting in rapid thunderstorm development across the eastern Permian Basin. Marginally severe hail was observed with these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A retreating dryline collided with an advancing Pacific Front resulting in rapid thunderstorm development across the eastern Permian Basin. Marginally severe hail was observed with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 27, 5:12 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 27, 5:12 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
612 PM CDT Sat Apr 27 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 210 PM CDT Sat Apr 27 2024

This afternoon, the dryline has mixed eastward, evidenced by
dewpoints in the 20s and lower 30s across much of the area, 40s
and lower 50s across far eastern zones, and dewpoints well into
the 60s across the Big Country and Concho Valley. The dryline will
continue its eastward progression the next several hours, but
will sharpen and begin retreating this evening. As the dryline
retreats westward into the eastern Permian Basin and Lower Trans
Pecos, a trough currently located over the Four Corners Region
will translate eastward, its Pacific front sweeping across the
area after sunset. This Pacific front is progged to meet the
retreating dryline, resulting in explosive convection across
eastern areas late this evening. CAMs have been consistent in
indicating convective initiation around 10 PM CDT, with storms
that develop expected to not only rapidly become severe, but also
move very quickly to the east as the Pacific front and dryline
surge eastward. All severe hazards will be possible, including
large hail, damaging winds, brief heavy rain, and a tornado threat
as low-level shear and helicity increase with the low-level jet.
There's the potential for storms to move east of the area by the
time severe thresholds are reached, but the timing and location of
onset will make all the difference. The best chance will be from
roughly Snyder south- southwestward toward Big Lake, and certainly
areas to the east as the front/dryline move across Texas and
Oklahoma tonight.

In addition to the storm potential this evening, the same warm,
dry downsloping southwesterly winds that have mixed the dryline
eastward have resulted in critical fire weather conditions from
Southeast New Mexico southward to the Big Bend, where a Red Flag
Warning remains in effect through this evening. More on this can
be found in the Fire Weather Discussion below. Further, winds have
become strong across the Guadalupe Mountains and adjacent plains
where mixing is amplified beneath the aforementioned trough's
attendant 700 mb jet. These winds will continue through the
evening before diminishing overnight, with High Wind Warnings and
Wind Advisories remaining in effect. As the trough translates
eastward tonight through Sunday morning, quiescent conditions will
return, with winds becoming lighter and shifting to the northwest
overnight as lows bottom out in the 40s northwest to 50s
elsewhere, and a few lower 60s across portions of the Stockton
Plateau and along the Rio Grande.

Winds remain westerly on Sunday in the wake of the departing
system as flow aloft remains quasi-zonal, with temperatures only
a degree or two cooler than today in the upper 70s to middle 80s
for most. Lows that follow Sunday night will be seasonably cool,
once again ranging from the upper 40s to around 60 degrees. After
this evening, storm chances are nil.

JP

&&

.LONG TERM...
(Monday through Friday)
Issued at 210 PM CDT Sat Apr 27 2024

Dry zonal flow aloft on Monday transitions into weak upper level
ridging Tuesday, with a thermal ridge axis setting up over far
West Texas. This supports above normal temperatures both
afternoons, with highs in the upper 80s/low 90s on Monday and
mostly 90s on Tuesday. Surface winds switch more southerly on
Tuesday with lee troughing to the north, allowing decent moisture
to push back up into the region. This will play a key roll on
Wednesday as a shortwave trough embedded in the upper ridge moves
across, and afternoon convection may develop off the dryline set
up somewhere over our CWA. Recent model runs have pushed the
better moisture and storm chances further east, but there remains
at least the possibility of some showers/storms Wednesday evening
for the Permian Basin and lower Trans Pecos. As this system moves
out, a deepening upper level low will trek across the Central
Plains, shooting a cold front down into the area late
Thursday/early Friday. Temperatures will fall behind the front,
but are likely to remain near normal for the beginning of May to
finish out the week.

&&

.AVIATION...
(00Z TAFS)
Issued at 607 PM CDT Sat Apr 27 2024

Winds have been somewhat variable and intermittently gusty this
afternoon, with gusts to around 25kt common, except at CNM where
gusts have been reaching 30-35kt. Winds will settle out of the
west this evening, becoming gusty areawide for a few hours, then
gradually diminish between 04Z-06Z. While there may be some
variability in direction between southwest and northwest,
sustained speeds after this evening will remain under 12kt.
Thunderstorms are expected to develop by around 02Z-03Z, but
should remain to the east of MAF/FST, though a few showers
impacting MAF and potentially HOB cannot be ruled out early in the
period. VFR conditions will prevail.

&&

.FIRE WEATHER...
Issued at 210 PM CDT Sat Apr 27 2024

Strong 20ft winds and critically low humidity today have warranted
a Red Flag Warning for SE New Mexico, the Big Bend, and the
western higher terrain where RFTIs are 6-7 today. ERCs are in the
50th-75th percentile but fuel moisture remains near normal except
for the highest terrain where fuels are dry. While not in the same
location as the Red Flag Warning, storms may develop this evening
across the far eastern Permian Basin and lower Trans Pecos, some
possibly severe, that may bring frequent lightning and gusty and
erratic winds. Even as winds die down after sunset, overnight
recovery will be poor across the south and west with fair to good
out east. Humidity will fall to critical levels again Sunday but
lighter 20ft winds should limit fire weather concerns into Monday.
Fuels will continue to dry Tuesday and Wednesday with low
afternoon humidity both days and increasing dry westerly winds.
Elevated fire weather conditions are expected both days, and
depending on fuel moisture and ERCs, products may be needed for at
least one of these days for the western zones. By Thursday, a
cold front moving down should bring an uptick in moisture and
cooler weather, limiting fire weather concerns for the remainder
of the week and into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               54  82  52  89 /  30   0   0   0
Carlsbad                 49  82  51  87 /   0   0   0   0
Dryden                   60  88  58  92 /  20   0   0   0
Fort Stockton            56  84  55  91 /  10   0   0   0
Guadalupe Pass           48  72  51  78 /   0   0   0   0
Hobbs                    47  79  48  84 /  10   0   0   0
Marfa                    43  76  41  83 /   0   0   0   0
Midland Intl Airport     54  82  53  87 /  20   0   0   0
Odessa                   55  81  54  88 /  10   0   0   0
Wink                     51  84  53  90 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 1 AM CDT /midnight MDT/ Sunday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Lower Brewster County-Marfa Plateau-
     Presidio Valley-Van Horn and Highway 54 Corridor.

     Wind Advisory until 8 PM CDT this evening for Eastern Culberson
     County.

NM...High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory until 7 PM MDT this evening for Central Lea County-
     Eddy County Plains-Northern Lea County.

&&

SHORT TERM...84
LONG TERM....88
AVIATION...84
Hazardous weather outlook, Apr 27, 1:09 PM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sat Apr 27 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Sat Apr 27 2024 /109 PM MDT Sat Apr 27 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning is in effect for this afternoon and early evening
for Southeast New Mexico, the Big Bend Region, and the western higher
terrain.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through late tonight. A Wind Advisory is in effect for
Southeast New Mexico and eastern Culberson County for this afternoon
and early evening.

Strong to severe storms may be possible across the eastern Permian
Basin and lower Trans Pecos late this evening. Large hail, damaging
winds, and a possible tornado will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated fire weather will be possible Tuesday and Wednesday across
the western higher terrain and parts of Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 77 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Howard

When
April 27, 8:11 PM CST to 8:21 PM CST
Where
Howard County, 2.23 mi SE of Big Spring
Measured
1 in hail
Reported by
Public
Coordinates
32.230, -101.440

This report was received via mPING.

Hail, Midland

When
April 27, 8:15 PM CST to 8:25 PM CST
Where
Midland County, 4.5 mi SSE of Spraberry
Measured
1 in hail
Reported by
Public
Coordinates
31.860, -101.800

A public report from Snap Maps of roughly 1-inch hail found south of Spraberry. Time is estimated from radar.

Hail, Howard

When
April 27, 8:24 PM CST to 8:34 PM CST
Where
Howard County, 2.44 mi WNW of Forsan
Measured
1 in hail
Reported by
Public
Coordinates
32.130, -101.410

Received this report via mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174983, 1174984, 1174985.